What are your experiences with the Ne... - Restless Legs Syn...

Restless Legs Syndrome
14,330 members9,081 posts

What are your experiences with the Neupro patch?

LBBlack
LBBlack

Title: Neupro patch reactions

I have posted only a few times here, because of a combination of medical conditions such as lifetime asthma, which has only recently been relieved. I've had severe RLS for the past few years, and enjoyed some relief with Mirapex. Very recently my neurologist nurse put me on the Newpro patch instead of Mirapex, so I would have steadier doses of medication during day and night, since RLS symptoms were breaking through much more often in the daytime. The first couple days I thought a miracle had happened, but then the nights became continually worse. The daytime drowsiness gets worse also. I'm 92 and living in a health care facility so I really have much less reason to complain than you who have to earn a living in spite of worse symptoms than I have. However I would be interested in reactions to the patch that others may have had. Tramadol helps briefly with leg cramps at night but has its downside in even more daytime drowsiness.

Does anyone else have experiences to share?

7 Replies
oldestnewest

I know the patch is helpful. A couple of times I have disturbed the patch which I change at 10.30pm. At about 9.00pm on both occasions my leg started to twitch. The first time I hadn’t realised the patch had moved but the second time I knew the cause. I do have slight side effects but I wouldn’t change

Hello

Don’t ever apologise for complaining about RLS. It is a dreadful condition whatever your circumstances!

I’m concerned that you may be suffering from augmentation on mirapex as you say symptoms are coming earlier and more severely. If this is the case swapping to another dopamine drug won’t help at all and the neupro patch is another dopamine drug.

Read the following links and show your neurologist nurse. There are alternatives and Tramadol may be one to consider.

rls-uk.org/augmentation-reb...

rls-uk.org/treatment/

Let us know how you get on, I hope you find relief.

Pam

LBBlack
LBBlack in reply to Pam34

I'm having trouble keeping up with all the replies, so think I replied to the wrong on. Anyway, here's part of it: My pulmonologist took me off Mirapex for a while to see if I really had augmentation, and it was miserable but not nearly as bad as most folks describe. He said it was not augmentation, so I went back to it. He is also a sleep doctor and understands RLS. I understand about the same type of drugs, but delivery method does seem to make a difference for me right now, but thanks for your response.

Hidden
Hidden

Hi LB! First let me say how impressed I am that you are on line at 92. My mother in law went into assisted living a few years ago, and I could not get her away from the TV. It is wonderful to see you reaching out.

I can't help with your other question though because I have never taken any of those. I use Clonidine for my RLS. Take care!

I'm so sorry your symptoms are worsening. First, Neupro is a dopamine agonist as is Mirapex so Neupro is just Mirapex in patch form. Both of them replace the leva dopa your brain is supposed to make to help you sleep and therein lies the problem. Anyone who takes a dopamine agonist in any form can develop augmentation where your brain just stops making leva dopa completely. When your symptoms invade your daytime hours that is usually what is happening. My guess is that you have had to steadily increase your Mirapex dose over the years. This sounds exactly like my story. I also was on Mirapex and gradually over the years it stopped working. Neupro was only short term relief. So I had to be weaned off the Mirapex/Neupro which was a brutal process. Now I take 10mg methadone at night and 300mg gabapentin. It works well enough without any daytime problems.

You might want to ask your health care provider about augmentation because it sure sounds like that is what is happening. Hopefully they are aware of that problem. If not, then maybe a second opinion is in order. Otherwise they just keep increasing your dosage and the problem gets worse. If you have to withdraw off the Neupro/Mirapex, ask for a bridge - another medication to help you through it. Without a bridge the process is awful. I ended up in intensive care with seizures because I had no bridge at first. Good luck to you. I wish you the best

Unbelievably expensive even with the online discount. It seemed to offer relief but I had been struggling with augmentation and dopamine addiction, this drug is dopamine based and Other users indicated augmentation was possible so I sought out a neurologist who knew what they were doing versus GP’s reading drug pamphlets and switched to gabapentin. No problems since I switched and it’s reasonable priced.

Worked like a dream for my rls. Used .5 MG. The problem was - I wasn't falling asleep until 4-5 a.m., hard when you have to get up at 7 a.m. Doctor said this was an ocassional side effect - being unable to sleep at night, only during the day. However, he said he had never seen at such a low dosage. Probably worth a try.

You may also like...